Alabama, 2003

Flash Flood and Hail in Alabama, July 21 to 22, 2003

July 21 to 22, 2003 · NWS HUN · 17 events in 9 counties and zones

14 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 8:01 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 21, 8:01 AM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
901 AM CDT MON JUL 21 2003

WELL...WEATHER PATTERN RESEMBLES LATE SPRING, NOT IN THE DOG DAYS
OF SUMMER. LATEST SURFACE ANALYSIS HAS A COLD FRONT JUXTAPOSED
FROM A LOW OVER LAKE MICHIGAN THROUGH THE LAND OF LINCOLN AND
ALONG I 70 IN MO...AND THEN INTO THE SUNFLOWER STATE. LARGE MCS
APPEARS TO BE DECAYING SLIGHTLY OVER THE SRN HOOSIER STATE INTO THE
THE NRN BLUEGRASS STATE.

AREA SOUNDINGS HAVE CAPES IN EXCESS OF 4000 J/KG AND LIS AROUND
-10. NO WIND FIELD TO SPEAK OF AND A FAIRLY HIGH FREEZING LEVEL...
ALTHOUGH WBZ IS WITHIN SPECS TO PRODUCE HAIL. PWS AROUND 1.5
INCHES AND H7 TEMPS ARE NOT CAPPED OFF.  RADAR LOOPS HAVE SOME
CONVECTION NEAR THE LAND BETWEEN THE LAKES AND IN NE AR TOO. THE TN
CONVECTION HAS BEEN WEAKENING WHEREAS THE NATURAL STATE CONVECTION
CONTINUES TOWARDS MEM.

06Z MESOETA SUGGESTS 2 OR 3 ROUNDS OF CONVECTION THAT WILL AFFECT
PORTIONS OF THE VALLEY.  THE 1ST MAY BE THIS AFTERNOON AHEAD OF THE
FRONT...SLIDING SE THIS EVENING...AND 2ND WILL BE WITH A VORT LATE
TONIGHT INTO TUE MORNING...AND THEN ANOTHER WITH THE FRONT ON
TUESDAY.

CURRENT SPC SLIGHT RISK LOOKS GOOD WITH WIND THE MAIN THREAT...ALONG
WITH LOCALLY HEAVY RAIN AND LIGHTNING. LAPSE RATES INCREASE AS THE
DAY MOVES ALONG AND THERE IS PLENTY OF MID LEVEL DRY AIR...THUS WET
MICROBURSTS ARE A POSSIBILITY FOR THIS AFTERNOON AND TONIGHT.

WILL REMOVE THE MORNING WORDING AND AND ADD A NEW ZFP GROUP FOR
CULLMAN...AND INCREASE POPS TO 50% THIS AFTERNOON.

.HUN...NONE.

JDG/KW
Hazardous weather outlook, Jul 21, 12:00 PM CST, 1 hour 10 minutes before
ALZ001>010-016-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UNSTABLE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM MISSOURI. AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR
OVERNIGHT.

A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS BOTH THIS AFTERNOON
AND LATE TONIGHT. THE PRIMARY THREATS FROM ANY SUCH STORMS ARE
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FROM
AROUND 4 PM TO 10 PM...WITH ADDITIONAL SHOWERS POSSIBLE TOWARD
DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

A THIRD ROUND OF PRECIPITATION WILL ARRIVE TUESDAY AFTERNOON WITH THE
ARRIVAL OF THE ACTUAL COLD FRONT. WITH MORE WIDESPREAD RAIN AND
INCREASED CLOUD COVER...THERE IS A LOWER CHANCE OF SEVERE WEATHER ON
TUESDAY. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...WITH THE PRIMARY THREATS AGAIN BEING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL.

AFTER THE FRONT MOVES THROUGH TUESDAY NIGHT...DRIER WEATHER WILL
RETURN TO NORTH ALABAMA...WITH SLIGHTLY BELOW NORMAL TEMPERATURES
EXPECTED...TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW NORMAL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

KTW/JDG

In the hours before

Special weather statement, Jul 21, 12:22 PM CST, 48 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER
Special weather statement, Jul 21, 12:22 PM CST, 48 minutes before
ALZ001-002-004>007-212000-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON JUL 21 2003

...LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
ALABAMA FROM 145 PM THROUGH 330 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
SOUTHEAST AT 30 MPH INTO NORTHERN ALABAMA. LOCATIONS IN NORTHERN
ALABAMA THAT WILL BE AFFECTED WILL INCLUDE ELKMONT...WATERLOO...
ARMORE...AND MOORES MILL. WINDS IN EXCESS OF 50 MPH...1 INCH
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH
THESE STORMS AS THEY PASS.

GOLFERS...BOATERS AND ANY OTHER RECREATIONAL ACTIVITIES SHOULD
MONITOR THE THREATENING SKY TO THE NORTH...AND MOVE INTO SHELTER AS
THE STORM APPROACHES.

WEBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Lauderdale

When
July 21, 1:10 PM CST
Where
Lauderdale County, Zip City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -87.667

penny size hail reported.

Hail, Lauderdale

When
July 21, 1:25 PM CST to 1:30 PM CST
Where
Lauderdale County, 2 mi E of Zip City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -87.633

penny size hail reported.

Thunderstorm Wind, Colbert

When
July 21, 1:26 PM CST
Where
Colbert County, Margerum
Measured
70 kt (81 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
34.767, -88.067

several trees blown down by thunderstorm winds.

Thunderstorm Wind, Colbert

When
July 21, 1:30 PM CST
Where
Colbert County, Countywide
Measured
70 kt (81 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -87.800

numerous trees blown down countywide.

Thunderstorm Wind, Lauderdale

When
July 21, 1:45 PM CST
Where
Lauderdale County, Cloverdale
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.933, -87.767

several trees blown down.

Thunderstorm Wind, Colbert

When
July 21, 1:50 PM CST
Where
Colbert County, Allsboro
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
34.700, -88.117

a few trees blown down.

Thunderstorm Wind, Franklin

When
July 21, 2:12 PM CST
Where
Franklin County, 2 mi N of Russellville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.550, -87.733

a few trees blown down.

Thunderstorm Wind, Limestone

When
July 21, 2:30 PM CST
Where
Limestone County, 5 mi NE of Athens
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.917

a few trees blown down.

Thunderstorm Wind, Morgan

When
July 21, 2:45 PM CST
Where
Morgan County, Falkville
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -86.900

a few trees blown down.

Thunderstorm Wind, Madison

When
July 21, 2:45 PM CST
Where
Madison County, Madison
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -86.767

a few trees blown down just south of highway 72.

Thunderstorm Wind, Madison

When
July 21, 3:06 PM CST
Where
Madison County, Harvest
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.850, -86.767

a few trees blown down.

Thunderstorm Wind, Marshall

When
July 21, 3:27 PM CST
Where
Marshall County, Arab
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.500

a few trees down across cell phone tower.

Thunderstorm Wind, Jackson

When
July 21, 3:45 PM CST
Where
Jackson County, Scottsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -86.033

a few power lines and power poles blown down.

Thunderstorm Wind, Dekalb

When
July 21, 3:45 PM CST
Where
Dekalb County, Collinsville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -85.867

a few trees down across highway 227.

Thunderstorm Wind, Dekalb

When
July 21, 3:50 PM CST
Where
Dekalb County, 5 mi S of Ft Payne
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -85.733

a few trees down across highway 1716 on lookout mountain.

Thunderstorm Wind, Jackson

When
July 21, 4:05 PM CST
Where
Jackson County, Scottsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.667, -86.033

a few trees down.

Flash Flood, Lauderdale

When
July 22, 10:25 AM CST to 12:00 PM CST
Where
Lauderdale County, Green Hill
Reported by
EMERGENCY MANAGER
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

several inches of water over military road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373437, 5373440, 5373438, 5373439, 5373442, 5373441, 5373443, 5373444, 5373445, 5373446, 5373447, 5373451, 5373448, 5373449, 5373450, 5373452, 5373453.